Wyoming, 2021

High Wind in Wyoming, December 10 to 12, 2021

December 10 to 12, 2021 · NWS RIW · 4 events in 4 counties and zones

A trough moving across Wyoming, strong mid-level winds, and a potent jet combined to produce high wind across much of central Wyoming. The highest recorded wind was west of Clark where a maximum wind gust of 118 mph occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A trough moving across Wyoming, strong mid-level winds, and a potent jet combined to produce high wind across much of central Wyoming. The highest recorded wind was west of Clark where a maximum wind gust of 118 mph occurred. Wind gusts of 88 mph were observed around Casper destroying a horse barn at the fairgrounds. Wind gusts of hurricane force also occurred in the Green Mountains and Wind River Range. The high winds led to road closures at times as well as a ban on high-profile vehicles on many roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 10, 10:39 PM MST, 52 minutes earlier.

Area forecast discussion, Dec 10, 10:39 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1039 PM MST Fri Dec 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM MST Fri Dec 10 2021

The bulk of the weather system that brought snow last night and
this morning to central and western Wyoming has exited to the
east. Cold air aloft combined with afternoon insolation will bring
isolated snow showers as a thin layer of instability is present.
Any additional snow accumulations will be light and localized.

Mostly clear skies overnight allow for efficient radiational
cooling, and the new snow will help in this regard as well.
Overnight lows should drop to slightly below normal, but given the
time of year, widespread single digits above zero are not over
anomalous.

Strong zonal flow aloft with slight ridging and a surface high to
the west will dictate weather on Saturday. Western mountains will
see intermittent light snow showers, mainly causing minor travel
impacts over passes. Wind-wise, the tight pressure gradient will
cause gusty westerly winds in the typical windy spots. This
included the lee of the Absaroka Range (affecting Clark and the
Cody Foothills), the lee of the Wind River Range (affecting South
Pass and the Lander Foothills), as well as the wind corridor from
eastern Sweetwater county through Natrona county. A High Wind
Watch has been issued for the lower elevations of Natrona county,
which is the populated area most likely to see gusts over 55 mph.
Winds decrease slightly after sunset Saturday, but remain gusty
overnight into Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 238 PM MST Fri Dec 10 2021

Zonal transitioning to southwesterly flow aloft will allow WAA
into the region favoring a warm-up to above average temperatures
Sunday through early next week. This will lead to temperatures
almost 20 degrees warmer than today's (Friday's). Also impacting
the region in this flow regime is gusty surface winds through the
Wind Corridor from Rock Springs to Casper. Daily gusts from 35 to
45 mph can be expected Sunday through Wednesday.

Models are still in agreement with another system bringing
widespread PoP to the forecast area Wednesday. With that being
said, there is some variability in the timing and overall impacts
to the forecast area. The ECMWF, CMC and NBM are in agreement for
bringing the system through the area early Wednesday; whereas, the
GFS is slower in bringing it through the area late Wednesday
night. Initial impacts look to be rain as warm air has been
advected into the region ahead of the system. As colder air is
filtered in, rain will transition to snow. With the main precip
mode being rain, snow totals will be limited in scale. As the
system exits, lingering backside snow showers and western mountain
snow looks to remain. Also, another 20 degree drop as CAA behind
the departing low takes control. Models do want to bring another
system in on the heels of this storm; however, with so much
variability involved, not going to dive into the detail but it is
worth mentioning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM MST Fri Dec 10 2021

Main aviation threat remains the very gust winds setting up for
tomorrow, especially for KCPR and KCOD. Brief wind gust here at
KRIW reached 25g40kts briefly before receding. KCPR should reach
that and higher during the day Saturday, with some gusts to 50kts
possible in the afternoon. This will likely kick up some BLSN
along the sfc through the day. KCOD will see gusts 25 to 30kts,
with some higher gusts just off the sfc. Gusts at KRKS currently
only expected to reach 15 to 2-kts through the day, and should not
be impacted by BLSN. -SN moves into the KJAC region by 18Z, with
cigs varying btwn VFR and MVFR through the day, with local
mountain obscuration.

&&

.FIRE WEATHER...
Issued AT 238 PM MST Fri Dec 10 2021

Mostly clear skies are forecast this afternoon into the overnight
hours, allowing temperatures to drop to slightly below seasonal
averages. Western mountain ranges can expect light upslope snow
showers starting Saturday late morning, but no widespread snow is
expected until middle of next week. Westerly winds will increase
in the terrain overnight, with gusts of 50 to 60 mph likely on
eastern aspects in the Absaroka and Wind River Range. These winds
mix down to the lower elevations of eastern Sweetwater to Natrona
county Saturday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 AM to 11 PM MST Saturday for WYZ019-020.

&&

SHORT TERM...VandenBoogart
LONG TERM...Vorst
AVIATION...Straub
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Dec 10, 12:26 PM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1226 PM MST Fri Dec 10 2021

WYZ001>020-022>030-111930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1226 PM MST Fri Dec 10 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Strong winds with blowing snow are possible in areas
where a few inches of fresh snow fell, with the primary area of
concern being from Rock Springs to Casper and locations to the
southeast of that line. The eastern foothills of the Absarokas and
Wind Rivers, and from central Wyoming into Natrona County could
see wind gusts of 50 to 60 mph Saturday afternoon and evening.

Sunday and Monday...Light to moderate snow will continuously fall
over the western and northwest mountains in southwest flow.

Wednesday...A widespread snowfall event with strong winds looks
possible from late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 10, 11:31 PM MST to December 12, 9:45 AM MST
Where
Cody Foothills forecast zone
Measured
103 kt (119 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very strong winds occurred in portions of the Cody Foothills. To the west of Clark, a wind gust of 118 mph was reported. Other notable gusts included 68 mph in Cody and 62 mph in Wapiti.

High Wind, Natrona County Lower Elevations

When
December 11, 4:18 AM MST to December 12, 2:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind occurred across Natrona County. The maximum wind gust reported was 88 mph along Wyoming Boulevard on the south side of Casper. Other notable wind gusts included 77 mph at I-25 and Hat Six Road and 63 mph at the Casper-Natrona County International Airport. The high wind caused the collapse of a barn at the Central Wyoming Fairgrounds with 21 horses inside of it. Only 2 horses suffered scratches from the collapse.

High Wind, Wind River Mountains East

When
December 11, 5:16 AM MST to 9:05 AM MST
Where
Wind River Mountains East forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 81 mph was reported at the Red Canyon wind sensor along Wyoming Highway 28. The combination of high wind and blowing snow led to the closure of the highway for several hours.

High Wind, Green Mountains & Rattlesnake Range

When
December 11, 8:21 AM MST to December 12, 5:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A maximum wind gust of 78 mph was registered at the Fales Rock RAWS site. Other notable wind gusts included 60 mph near Pathfinder Reservoir and 58 mph over Beaver Rim.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996351, 996348, 996350, 996347.